Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#349489] of Jianfeng Lu

Papers Published

  1. Lu, J; Steinerberger, S, Optimal Trapping for Brownian Motion: a Nonlinear Analogue of the Torsion Function, Potential Analysis, vol. 54 no. 4 (April, 2021), pp. 687-698 [doi]
    (last updated on 2021/05/12)

    We study the problem of maximizing the expected lifetime of drift diffusion in a bounded domain. More formally, we consider the PDE−Δu+b(x)⋅∇u=1inΩ subject to Dirichlet boundary conditions for ∥b∥L∞ fixed. We show that, in any given C −domain Ω, the vector field maximizing the expected lifetime is (nonlinearly) coupled to the solution and satisfies b=−∥b∥L∞∇u/|∇u| which reduces the problem to the study of the nonlinear PDE− Δ u− b⋅ | ∇ u| = 1 , where b=∥b∥L∞ is a constant. We believe that this PDE is a natural and interesting nonlinear analogue of the torsion function (b = 0). We prove that, for fixed volume, ∥∇u∥L1 and ∥Δu∥L1 are maximized if Ω is the ball (the ball is also known to maximize ∥u∥Lp for p ≥ 1 from a result of Hamel & Russ). 2
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320